Monoamine oxidase inhibitors, such as moclobemide have a unique mechanism of action. Instead of binding to a membrane bound receptor, they work by inhibiting an intracellular enzyme. The monoamine oxidase enzyme is responsible for the intracellular metabolism of serotonin, norepinephrine and dopamine. By blocking the break down of neurotransmitters (1), there is a build up in the synaptic vesicles (2), this leads to an excess of neurotransmitters in the synapse, and this results in downregulation of post-synaptic receptors (3). This unusual mechanism of action is not without its liabilities. The co-administration of other CNS active agents with synergistic actions can quickly lead to problems.Tranylcypromine and phenelzine
are non-selective and irreversible MAOI's. Both drugs are used as antidepressant and anxiolytic agent. These drugs are not registered; but prescribed by psychiatrics.Co-administration of tyramine containing products or sympathomimetics can overwhelm the synapse and cause symptoms such as occipital headaches, stiff neck, and a rise in blood pressure that are indicative of a hypertensive crisis. Patients should be told of these warning signs and seek medical attention immediately to avoid a stroke and or death.Co-administration with antidepressants that block the reuptake transporters such as the SSRI's and TCA's can also lead to a serotonin-syndrome which includes symptoms of confusion/agitation, myoclonus/hyperreflexia, fever, tremor and/or diarrhea.
Mirtazepine blockade of pre-synaptic α2 receptors is unique amongst antidepressants.
Extra info: The MAOI's increase neurotransmission in all the neurons in which they are present.
Extra info: Taking this tyramine rich foods with a MAOI will lead to a hypertensive crisis, not the symptoms of a serotonin syndrome.
Hypertensive crisis may be the result of large amounts of norepinephrine being released into the synapse after large amounts of tyramine are ingested.
Extra info: This is the proposed mechanism for a hypertensive crisis.